Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS Rapid City, SD

May 23, 2003

NWS Rapid City, SD issued this severe thunderstorm warning at May 23, 2003, 5:26 PM CDT. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2003, 5:26 PM CDT (22:26 UTC)
Expired
May 23, 2003, 6:30 PM CDT
In force
64 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:45 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 23, 2:45 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT FRI MAY 23 2003

WK S/W AND SFC TROF MVG ACRS FA THIS AFT AND EVNG WL CONT TO KICK
OFF SCT SHWS/TSTMS...MAINLY EAST OF RAP. BEST CAPE AND INSTABILITY
OVR SRN AND S-CENT AREAS. MAY BE AN ISOLD SVR STORM OR TWO IN S-CENT
SD WHERE THE BEST SHEAR IS. SHWS/TSTMS SHLD END BEFORE MIDNIGHT AS
TROF MVS E OF FA.

UPPER RIDGE WL BUILD INTO FA FOR THE WEEKEND...BRINGING DRY WX AND
TEMPS IN THE 70S TO LOWER 80S. NEXT CHC PCPN ON MONDAY AFT AND NIGHT
AS S/W ROTATES ARD SW U.S. UPPER RIDGE.

IN THE EXTENDED...UPPER RIDGE WL BRING TEMPS IN 80S AND DRY WX FOR
TUES. MORE ACTIVE PATTERN SETTING UP FOR MIDDLE OF NEXT WK AND WL
CONT CHC OF SHWS/TSTMS ON WED/THURS. LKS DRY FOR LATTER PART OF WK.
WARM TEMPS SHLD CONT ON WED...BEFORE COOLING BACK TO SEASONABLE
NORMS FOR THURS/FRI.

.UNR...NONE.
Hazardous weather outlook, May 23, 7:30 AM CDT, 9 hours 56 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON AND
EVENING OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. TUESDAY
THROUGH THURSDAY WILL SEE A DAILY CHANCE OF THUNDERSTORMS. THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT SOME STRONGER STORMS
MAY PRODUCE SOME HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 23, 4:38 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT FRI MAY 23 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 AM    12 N PHILIP               SD   .88 INCH HAIL
05/23/03   HAAKON                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:10 PM CDTSevere Thunderstorm WarningUNRHaakon65 min
May 23, 4:58 PM CDTSevere Thunderstorm WarningUNRTodd47 min
May 23, 5:17 PM CDTSevere Thunderstorm WarningUNRHaakon58 min
May 23, 5:20 PM CDTSevere Thunderstorm WarningUNRJackson40 min
May 23, 5:33 PM CDTTornado WarningUNRFall River57 min
May 23, 5:47 PM CDTSevere Thunderstorm WarningUNRTodd28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.